Help please

Hi guys,

I need some help please, I'm nicely down to 3 1/2mg of pred for the last 10 weeks, but I have a problem which I don't know if it's PMR related. I wake up about every 20 to 30 mins at night and stretch out tight until my calves cramp up. I've been like this for months now and I have now started stretching from head to toe and I have pulled a muscle in my back. I can't make my Spanish doctor understand. She has given me sleeping tablets and pain tablets for my PMR hands, which have always been with me in my 4 years with PMR.

Any ideas please that can help me.

Regards Buenavista

P.S. I am waiting for my 5th trigger finger operation.

10 Replies

  • Try taking some magnesium, pred makes you lose magnesium in the urine and it is easy to become deficient - even though the blood level may be fine the tissues are low. That is the first thing that GPs say in almost all of mainland Europe if you complain of muscle cramps and it is so well known that every supermarket in Germany, Austria and Italy sells it in various forms!

    Low potassium can also do it but then there are other symptoms and if you have them you need a blood test because the right potassium level is very important - eating bananas and apricots is a good source of potassium.

    Is this the fifth for one finger or the fifth for a fifth finger? My husband had one, wasn't a brilliant result and he refused to go back!

  • Thanks for your quick reply, I'll be off to the chemist in the morning.

    It is the fifth separate finger. Also had operation for carpal tunnel syndrome. But here is the interesting bit, the fingers operate perfectly well now, but I still have pain in both hands, which the surgeon said has nothing to do with trigger finger. And it's not arthritis, been tested and its not that. So I guess that brings me back to PMR.

    Best regards Buenavista

    P.S. I hope your husband gets it sorted, because it's not a nice thing to have.

  • I had trigger finger when I was working, repetitive stress the cause. Went to physiotherapist and she showed me how to massage the correct spot. Alternative was getting a tendon cut, I think, and being me I said no thanks!

  • Increased muscle cramping can be caused by low magnesium in the diet. If you take calcium supplements because of pred's effect on bones, you need to balance that with magnesium supplements. The guideline is take magnesium supplement at half the amount of calcium supplement, but not at the same meal. That's too much for me, (it's a laxative) but I find taking a dose equal to 1/4 of my calcium will stop the cramps and help with sleep too. Perhaps you will find about 200 mg. of magnesium supplement will help you even if you don't take calcium.

  • I was so pleased to ready this (being totally selfish) only what you describe is just what I went through. I am now on 7mg of Pred but when I was on about 15mg I was experiencing the exact same symptoms as you. When I mentioned it to the consultant he looked at me as though I was mad.

    I had the urge to stretch my legs and/or feet, although I knew that it would cause them to cramp up. Nothing helped, I just had to put up with it for a few months.

    It happens just occasionally now so it's not really a problem. But it was happening several times every night and occasionally through the day.

    But if it has happened to us, how many more are experiencing this?

  • It's funny - the usual line in the UK is that magnesium supplements don't help cramps - there was even a paper written about it that "showed" it didn't work. But they looked at a very specific population: renal dialysis patients who have very low magnesium levels and suffer cramps, really NOT a typical group is it?

    As I say, the whole of the rest of mainland Europe's mainstream medicine has it high on the list! If you haven't tried that you are sent away to try it. If it doesn't help then they look elsewhere. My husband takes magnesium every so often. He doesn't get the cramps all the time but when they do start a week or two of magnesium stops them for another few months. We get effervescent tablets that make quite pleasant fizzy drink.

  • How ridiculous am I? Never even occurred to me that the stretching might be pmr/mineral related. Thanks to this website and the lady from Spain, this is another thing I have learned. I dropped 1mg yesterday and thought the pain today was because of that. Also off to the chemist for some relief.

  • My GP prescribed quinnine tablets for cramp when I first took pred. I tried the G & T route first but was told I would have to drink a litre of Gin and Tonic an hour to get the same quantity of quinnine. It might have been much more fun though.

  • LOL! I drink tonic water for cramp, think it is one of the most vile things to drink, BUT would do almost anything to get rid of excruciating cramp that sometimes get. Been better lately. Also (yes, you may think me mad..) a bar of soap in the bed helps cramp! Honestly! Obviously may not help everyone, but is brilliant for me! Lots of people agree, have look on internet :-))))

  • My GP told me I would need to drink a barrel of tonic water to get the necessary quinnine to deal with the cramp when I first went onto pred. They did prescribe some tablets though that did the job.....this was almost two and a half years ago and I only took them for a few weeks until my system got used to the pred.

You may also like...